Colorado, 2018Winter Storm and Winter Weather in Colorado, November 4 to 5, 2018
November 4 to 5, 2018 · NWS BOU · 3 events in 3 counties and zones
Another period of snow and strong winds occurred in the north central mountains of Colorado. 5 inches, 4 miles southeast of Mount Zirkel; 16 inches at Copper Mountain; 14 inches at A-Basin Ski Area; 12 inches at Breckenridge Summit; 10 inches near Mount Audobon; 9 inches, 7 miles south-southeast of Cameron Pass; 8 miles northwest of Glendevy, Keystone Ski Area and Loveland Pass.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another period of snow and strong winds occurred in the north central mountains of Colorado. Storm totals included: 16.5 inches, 4 miles southeast of Mount Zirkel; 16 inches at Copper Mountain; 14 inches at A-Basin Ski Area; 12 inches at Breckenridge Summit; 10 inches near Mount Audobon; 9 inches, 7 miles south-southeast of Cameron Pass; 8 miles northwest of Glendevy, Keystone Ski Area and Loveland Pass. In addition to the heavy snow, very strong winds were also observed with gusts ranging from 50 to 65 mph above timberline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 4, 9:49 AM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Nov 4, 9:49 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
949 AM MST Sun Nov 4 2018
.UPDATE...
Issued at 940 AM MST Sun Nov 4 2018
This morning moisture and clouds have been streaming over the
higher terrain in northwest flow. Webcams show some snow covered
mountain roads, so drive with caution. Through the day, snow
showers will develop across the mountains and rapidly increase as
abundant moisture advects into Colorado. Wind gusts will increase
through the evening possibly reaching up to 75 mph over the high
peaks. With regards to the Winter Weather Advisory, there are no
indications of a need to change the timing or snow amounts so will
keep the advisory as is.
&&
.SHORT TERM...(Today and tonight)
Issued at 315 AM MST Sun Nov 4 2018
There is a strong northwest flow aloft over Colorado as the main
trof has shifted into the central plains. The strong 100+ kt jet
streak is still over central Colorado but will also be shifting
east of our area during through the morning hours. Radar and web
cameras mainly showing continued light snow over higher terrain,
which is being primarily driven by orographic lift. The light snow
should diminish some more towards daybreak with drying aloft and
lowering lapse rates.
Upstream, yet another disturbance which will influence northern
Colorado weather for this afternoon and tonight. The main impacts
will again be snowfall and strong winds for the mountains. Cross
sections and forecast soundings show moisture depth will again
increase over the northern mountains this afternoon with an
increase in westerly winds. Cross barrier flow again increasing to
40-50kt after 20z and continuing through 06z. Don't see this as a
high wind event as deepening moisture does not usually result in
an amplified mountain wave. Still, high resolution models
indicating some gusts in the 50-65 mph range later this afternoon
and evening over mountain passes and higher exposed east slopes.
Have increased the winds in the forecast to reflect this thinking.
As for snowfall, snow should increase in intensity later this
afternoon tonight with steepening lapse rates and good orographic
forcing. The current forecast of 6 to 12 inches looks good and
might see some locally higher amounts over zone 31. Main change to
the winter weather advisory is to delay the start until noon due
to lack of deeper moisture this morning.
Across lower elevations today, temperatures will be similar to
yesterday, with readings generally in the 50s while there will be
less wind on the plains. As the upper level disturbance moves
across the region tonight, expect some showers across the plains,
especially over northern sections bordering Wyoming and Nebraska.
This is where there is some weak upward forcing and more moisture
with the trof.
.LONG TERM...(Monday through Saturday)
Issued at 315 AM MST Sun Nov 4 2018
The upper level trough will exit the area early Monday as NW flow
aloft continues. Cross-sections show decreasing moisture in the
mtns, however, favorable orographics and decent lapse rates will
likely lead to periods of lighter snow thru the day. Across the
plains there still could be a slight chc of showers in the morning.
Winds will remain gusty thru the day as well with some blowing snow
over the higher mtn passes. As fo highs over nern CO will keep
readings in the upper 40s to mid 50s.
For Mon night and Tue rather stg WNW flow aloft will be over the
area. Although cross-sections show moisture in the mtns rather
shallow favorable orographics and lapse rates will probably lead to
periods of light snow at times. Across nern CO the ECMWF shows some
light pcpn Tue morning which appears to be associated with an upper
level jet max moving across. The GFS has no precip since it has a
drier airmass in place. For now will leave pops out but it will
have to be watched. Meanwhile with decent mid lvl flow and
favorable mixing expected, during the day, gusty winds will
continue from the higher terrain across the plains. As for highs,
850-700 mb temps drop a few degrees on Tue so will keep readings
mainly in the upper 40s to lower 50s over nern CO.
For Tue night into Wed WNW flow aloft will remain over the area
with some shallow moisture embedded in the flow. Thus still may
see some light snow over portions of the nrn mtns Tue night.
Across nern CO a cold front will affect the plains with temps
dropping into the 40s except over the far nern corner where
readings may stay in the mid to upper 30s. As far as precip there
may be a chc of showers by aftn in the vicinity of an upper level
jet over the plains.
By Wed night into Thu substantial differences exist between the
ECMWF and the GFS. The ECMWF has a well defined upper level trough
moving across with rather stg mid lvl ascent and decent lapse rates.
In addition it has a strong cold front moving across nern CO
which enhances upslope flow. As a result this would lead to a good
chc of snow over much of the area Wed night into Thu morning.
On the other hand the GFS shows a weaker upper level trough and cold
front affecting the area with very little moisture. Thus it
basically has no precip across the entire area Wed night into Thu
morning. Some of the GFS ensemble members do support the ECMWF so
have raised pops from what the blended solutions gave me.
For Fri drier air in NW flow aloft will reside over the area so will
keep a dry forecast in place with moderating temps.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 940 AM MST Sun Nov 4 2018
VFR conditions will prevail today with increasing mid and high
level moisture this morning into the afternoon in advance of the next
weather disturbance. Surface winds across the plains will be much
lighter today. Winds southerly, shifting southwest to west by
afternoon. There could be some localized gusts up to 20kt as winds
channel outwards from the foothills. Today scattered showers will
begin for KBJC around 19Z. There will be isolated rain showers
for KDEN and KAPA beginning around 23Z. Showers should dissipate
between 06Z and 08Z from west to east. Due to low areal coverage,
showers will not be mentioned in TAF. Monday there is no
precipitation anticipated for the airports.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Monday for COZ031-033-
034.
&&
UPDATE...Sullivan
SHORT TERM...Entrekin
LONG TERM...RPK
AVIATION...Sullivan
Hazardous weather outlook, Nov 4, 10:50 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MST Sun Nov 4 2018
COZ030>051-051800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MST Sun Nov 4 2018
A Winter Weather Advisory is in effect until 11AM MST Monday for
the Colorado northern and central mountains.
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Snow will increase in the mountains this afternoon and continue
tonight. Snow accumulations of 6 to 12 inches is possible by
Monday morning. Gusty winds up to 75 mph can be expected on the
mountain passes and exposed east slopes this afternoon and evening
and will result in blowing snow and poor visibilities. Expect
winter driving conditions with snowpacked and icy roads.
Across northeast Colorado, scattered showers are possible on the
plains later this afternoon and tonight. There will be less wind
over on the plains today, while temperatures will be similar to
yesterday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Light snow will continue in the mountains on Monday and may linger
into Tuesday as well. The snow and wind will create hazardous
travel in the mountains on Monday. Strong winds over the
foothills and mountains may gust as high as 60 mph.
Across northeast Colorado a few rain and snow showers will be
possible Monday morning.
The next storm may bring snow to the forecast area late Wednesday
into Thursday morning along with colder temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- November 4, 12:00 PM MST to November 5, 11:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- November 4, 12:00 PM MST to November 5, 11:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- November 4, 12:00 PM MST to November 5, 11:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, November 4, 20182 deaths · 1 event
- Winter Weather in Colorado, November 4 to 5, 20185 events
- High Wind in Washington, November 4, 2018$6,000 · 52 kt wind · 3 events
- Winter Storm in Wyoming, November 4, 20182 events
- High Wind in Montana, November 4, 201853 kt wind · 2 events
- Flash Flood in Puerto Rico, November 4, 20181 event
- Heavy Snow in Minnesota, November 4, 20181 event
- Marine High Wind in Lake Michigan, November 4, 201850 kt wind · 1 event
- Damaging Wind in Louisiana, November 4, 201860 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792996, 792998, 792999.